“I am 39 yrs old and newly diagnosed with Bipolar Disorder as of 5/4/12. It’s not a surprise as it has come up with other doctors in the past. I think they always dismissed it because my cycles are usually only a day of real low lows, then a day of huge highs and then two days of crashing instead of the “typical” week or so lasting symptoms. I think I’m a rapid cycler ( figured this out from reading blog entries on your site last night.).
I also have Post Concussion Syndrome, ADHD, Anxiety and Depression along with Hypothyroidism, Lymphedema in my legs, Acid Reflux, Hiatal Hernia and Migraines. Yeah …. lol. On a good note, I have completely awesome friends & family (minus my mother, she’s a huge part of my issues), the best damn husband a girl could ask for, and a team of super smart terrific doctors. I feel blessed with having a great support structure. I have so so much going through my mind at the moment, so many apologies for this rambling chaotic grammatically & punctuationally incorrect email, lol. Where my fear is seeming to focus right now is the mood stabilizer I have been diagnosed to take as of yesterday – Lithium. My dr says it’s the golden standard for helping. First we are going to start me on the Lithium to stabilize my moods, I see him in 3 weeks for a follow up, then once my moods are stabilized we work on the ADHD (yes that is a new diagnosis too ….. oy vey)
I have been looking up the effects of taking Lithium, but I just really want to know from an actual person who has Bipolar what their thoughts/experiences etc are and not from the pharmaceutical companies. I am to start my new med tonight and am semi-terrified out of my gourd to do so. What can I expect from this med? Do you have any experience with it?”
Wow. That is definitely a lot for one person to have to deal with, so kudos to you for remaining so positive and optimistic during this chaotic time. Its wonderful to have a good support system in place as well, which you already have, that will make dealing with the new bipolar disorder and ADHD diagnosis much easier for you.
Your question though was specifically about the medication Lithium. Lithium is typically used as a mood stabilizer for those diagnosed with bipolar disorder. Initially, I started out taking Depakote (another mood stabilizer) and after a few months, that particular medication was not quite working so well. I was then put on Lithium (as well as the switching of a few other medications) and the whole combination of medication began to work. Its really hard to determine if it was one medication specifically that made the difference, or if the entire combination together was just the perfect amount of everything to create the ideal balance, but whatever the case, it finally began to give me some sort of stability which I hadn’t felt in longer than I could even remember. I was in a content, stable pattern of mood swings (not too high, not too low, JUST RIGHT – like the tale of the Three Bears!)
As far as the Lithium itself is concerned, my doctor started me on 900 mg (300 mg in the morning and 600 mg at bedtime). I took that for about 5 years with no issues except the minimal side effects. The most noticeable were the tremors in my hands and dry mouth. The hand tremors usually go away after I eat my first meal. The dry mouth only lasts for about an hour or two after I take my morning dose. When I take my dose at bedtime, I take it at bedtime because it makes me drowsy.
About a year ago, I began to rapid cycle even worse than my normal cycling. I would have several cycles in ONE DAY! Crying then laughing hysterically 3-4 times while I was at work. My doctor increased my Lithium so that I took 600 mg in the morning and 600mg in the evening and this combination did not work for me AT ALL. The side effects I experienced were just too much. I felt constantly extremely dehydrated and then lethargic as a result. It didn’t matter how much water I drank, my mouth was always dry and my entire body felt the dehydration. As soon as he dropped me back down to the previous dose, I felt just fine. (He added another supplemental medication to help the rapid cycling, but the drop in the lithium was my main concern)
Additionally, I have to go every 6 months for blood testing to make sure that the lithium levels in my blood are at a normal range and they test my liver, kidneys, and thyroid. I have never had any trouble with any blood test results either.
Have I had a good experience with Lithium? Of course I have! Every now and again it has to be tweaked, but that medication has brought me the stability I had been craving for so long and have had many years of success taking it. My best advice to you is to make sure that discuss your side effects with your doctor. If they do become too bothersome, do not hesitate to let him know. There are always other medications and alternatives. While Lithium did work for me, it may not work for everybody, but if the doctor suggests it, I would recommend giving it a chance.
I hope things have been coming together for you and that this has answered some of the questions you have had in your mind about Lithium. Don’t hesitate to contact us again if you do have more questions!